Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Reno, NV

June 13, 20247 counties in Nevada

NWS Reno, NV issued this red flag warning at Jun 13, 2024, 1:09 PM PDT for 7 counties in Nevada. It took effect at Jun 14, 2024, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2024, 1:09 PM PDT (20:09 UTC)
In effect from
Jun 14, 2024, 2:00 PM PDT
Expired
Jun 14, 2024, 10:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3628 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS85 KREV 132009
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
109 PM PDT Thu Jun 13 2024

NVZ420-150500-
/O.UPG.KREV.FW.A.0001.240614T2100Z-240615T0600Z/
/O.NEW.KREV.FW.W.0001.240614T2100Z-240615T0500Z/
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
109 PM PDT Thu Jun 13 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE NORTHERN SIERRA FRONT...

The National Weather Service in Reno has upgraded the Fire Weather
Watch to a Red Flag Warning for gusty winds and low humidity, 
which is in effect from 2 PM to 10 PM PDT Friday. 

* CHANGES...Fire Weather Watch Upgraded to a Red Flag Warning.

* Affected Area...Fire Weather Zone 420 Northern Sierra Front 
  including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon and and Far Southern Lassen Counties.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Humidity...As low as 10 to 15 percent.

* Duration...3 to 6 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ423-150500-
/O.UPG.KREV.FW.A.0001.240614T2100Z-240615T0600Z/
/O.NEW.KREV.FW.W.0001.240614T2100Z-240615T0500Z/
West Humboldt Basin in Pershing County-
109 PM PDT Thu Jun 13 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE WEST HUMBOLDT BASIN IN 
PERSHING COUNTY...

The National Weather Service in Reno has upgraded the Fire Weather
Watch to a Red Flag Warning for gusty winds and low humidity, 
which is in effect from 2 PM to 10 PM PDT Friday. 

* CHANGES...Fire Weather Watch Upgraded to a Red Flag Warning.

* Affected Area...Fire Weather Zone 423 West Humboldt Basin in 
  Pershing County.

* Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Humidity...9 to 13 percent.

* Duration...3 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

NVZ429-150500-
/O.NEW.KREV.FW.W.0001.240614T2100Z-240615T0500Z/
Lahontan Basin including Churchill and Eastern Mineral Counties-
109 PM PDT Thu Jun 13 2024

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE LAHONTAN BASIN INCLUDING
CHURCHILL AND NORTHERN LYON COUNTY...

The National Weather Service in Reno has issued a Red Flag 
Warning for gusty winds and low humidity, which is in effect from 
2 PM to 10 PM PDT Friday.

* Affected Area...Fire Weather Zone 429 Lahontan Basin including
  Churchill and portions of Lyon Counties.

* Winds...Southwest 20 to 25 mph with gusts up to 40 mph.

* Humidity...8 to 12 percent.

* Duration...3 to 7 hours.

* Impacts...The combination of gusty winds and low humidity can 
  cause fire to rapidly grow in size and intensity before first 
  responders can contain them.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 13, 2:09 AM PDT, 11 hours earlier.

Area forecast discussion, Jun 13, 2:09 AM PDT, 11 hours before
Area Forecast Discussion
National Weather Service Reno NV
209 AM PDT Thu Jun 13 2024

.SYNOPSIS...

The region sees well above normal temperatures continuing today
along with chances of showers and thunderstorms along and south of
US-50 during the afternoon and evening hours. A dry cold front is
expected to pass through the region on Friday making critical fire
weather conditions likely during the afternoon. Cooler temperatures
are favored this weekend and into the start of next week though the
temperatures look to rebound a bit by midweek.

&&

.DISCUSSION...

The latest RAP analysis depicts an upper air ridge over the CWA with
an upper air low residing to south off the coast of the Baja
Peninsula this morning. Current satellite imagery shows mostly clear
skies across the region with some scattered high clouds in
western NV while current surface observations report dry
conditions with light and variable winds. Going through the rest
of today, models forecast the southern low moving across southern
CA with the ridge progressing eastward. By Thursday night, models
have the CWA between a ridge to the east, a new trough that has
moved into the Pacific Northwest, and the southern low that has
now moved over the southern tip of NV. At the surface, models show
the region still with above normal temperatures though they may
be a few degrees less than temperatures of the previous two days.
As for precipitation chances: the SREF, HRRR, and NAM are showing
around 15-25% chances for showers and thunderstorms for areas
along and south of US-50 once again between 11 AM PDT through just
before midnight PDT. These chances look to start in the Sierra
portions of this area and then spread into the western NV portions
during the afternoon. The latest QPF values range between a trace
and around one tenth of inch with isolated portions of Mono
County possibly seeing up to two tenths of an inch. While there
are patches of triple digit MLCAPE in the possible precipitation
areas, the RRFS does show around 1000 J/kg of MLCAPE in the
higher elevation portions of Alpine and Mono Counties. Not
anticipating severe weather, but would not be surprised if storms
that develop in this area yield some small hail and gusty winds at
times. By the afternoon and evening hours, models also show the
westerly winds that could gust up to around 30-35 mph in some
locations. Overnight lows look be in the 50s and 60s in western NV
while the Sierra portions of the CWA may see low temperatures in
the 40s and 50s.

For Friday, model guidance shows the CWA with a west-southwesterly
flow aloft as the trough in the Pacific Northwest moves in and
pushes the other upper air features eastward. As a result of this
upper air pattern, the CWA can expect a dry cold front passage which
will usher in westerly to southwesterly winds gusting up to around
25-35 mph during the afternoon with the potential for up to around
40 mph in wind prone areas. This may create some choppy conditions
across area lakes along with cross wind issues for high profile
vehicles Friday afternoon. Temperatures in the CWA look to start to
cool a bit on Friday with this cold front passage as well. The
increased winds and dry conditions look to support several hours of
critical fire weather within the region. Please refer to the Fire
Weather Section of the discussion below as well as the current Fire
Weather Watch product for more details.

Over the weekend, latest ensemble guidance forecasts the upper air
trough to move over the western CONUS allowing for the cooling
trend to continue though orienting itself on Sunday night into
Monday morning to give the CWA a southwesterly upper air flow.
There are some mixed precipitation chances (15-25%) for portions
of the CWA near the OR border during this time with a passing low
pressure system in the northwestern CONUS though some uncertainty
still exists. The axis of the trough looks to pass over the CWA
causing the decrease in temperatures to continue for another day.
On Tuesday, ensemble guidance shows a ridge moving into the
Pacific Northwest before moving over the CWA on Wednesday and
Thursday with the trough diminishing and moving to the northeast.
Forecast models currently show a slight warming trend beginning
Tuesday and going into the middle of the week as a result with
minimal precipitation chances.
-078

&&

.AVIATION...

Upper ridging aloft will continue to bring predominately VFR
conditions to regional terminals. Lighter terrain influenced winds
will prevail overnight into the morning hours. The exception will be
gusty afternoon winds with gusts to reaching to 20-25 kts for main
terminals between 21-03Z. The primary weather concern will continue
to be afternoon showers and isolated thunderstorms forming south of
Highway 50 from the eastern Sierra, into Lyon and Mineral counties.
Density altitude issues will also persist through Friday with
limited relief arriving this weekend as cooler near normal
temperatures filter into the region. -Amanda

&&

.FIRE WEATHER...

* Blended and ensemble guidance project a multi-hour period of
  criteria gusty winds and low RH’s bringing critical fire weather
  conditions for the Sierra Front, N Washoe County, and the Basin
  and Range on Friday afternoon into the evening.

* Sustained west to southwest winds of 15-20 mph with gusts of 25-35
  mph will overlap with daytime humidities ranging 10-15%. These
  conditions coupled with abundant sunshine open a 3-6 hour window
  Friday afternoon. Overnight RH recoveries across western NV will
  also be quite poor from Friday into the weekend, especially from
  valley floors to mid-slope areas where maximum RH’s struggle to
  exceed 40% for most areas.

* The latest fuel intel from partners show receptive fine fuel beds
  exist in portions of the Basin and Range and below 6500 feet
  across the Sierra Front, but a sub-critical fuel status will
  likely preclude a greater fire concern in N Washoe County.
  Elevated to locally critical fire weather conditions may develop
  Saturday and Sunday afternoon, but strongest winds will be much
  weaker and more localized compared to Friday. -Salas/Amanda

&&

.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Friday afternoon through Friday evening
     NVZ420.

     Fire Weather Watch from Friday afternoon through Friday evening
     NVZ423.

CA...&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:51 PM PDTSpecial Weather StatementREVLyon39 min
Jun 13, 12:53 PM PDTLake Wind AdvisoryREVChurchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more33 hr
Jun 13, 3:29 PM PDTSpecial Weather StatementREVDouglas31 min
Jun 13, 3:47 PM PDTFlash Flood WarningREVDouglas103 min
Jun 13, 3:49 PM PDTFlash Flood WarningREVDouglas3 hr
Jun 13, 3:57 PM PDTSpecial Weather StatementREVDouglas33 min

Nearby

Red Flag Warnings in Nevada, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.